Raptiva Label to Include Hemolytic Anemia WarningJul 20, 2005 | MedPage Today
The FDA announced today new warnings on the Genentech psoriasis drug Raptiva (efalizumab) following reports of four cases of hemolytic anemia diagnosed four to six months after patients started on the monoclonal antibody.
Two of the cases occurred in clinical trials of Raptiva, and two were reported as postmarketing events, the FDA said.
In a "Dear Healthcare Provider" letter issued July 20, Genentech reported that in two severe cases, hemoglobin levels dropped to 6 and 7 g/dL. "A causal relationship between Raptiva and these events has not been established but cannot be excluded," the letter said.
The package insert for Raptiva was amended to include a warning to discontinue the drug should hemolytic anemia occur. In addition, the information sheet has been updated to include in the warnings section news of postmarketing reports of necrotizing fasciitis, tuberculous pneumonia, bacterial sepsis with seeding of distant sites, severe pneumonia with neutropenia, and worsening of infections such as pneumonia despite antimicrobial therapy.
Raptiva is a humanized monoclonal antibody targeted toward the hyperproliferative pathology of psoriasis. Because it is an immunosuppressive agent, it "has the potential to increase the risk of infection and reactivate latent, chronic infections," the label cautions.
Serious infections and malignancies reported in patients taking Rapitva include malignant melanoma and non-melanoma skin cancer, non-cutaneous solid tumors, and lymphomas, the package information reports.